Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Springfield, MO

April 2, 2001Dallas County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 2, 2001, 2:55 PM CDT for Dallas County, Polk County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 2, 2001, 2:55 PM CDT (19:55 UTC)
Expired
Apr 2, 2001, 3:30 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dallas County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 38 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 3:18 PM CDTHail 0.88Bolivar, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 021956
SVRSGF
MOC059-167-022030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT MON APR 2 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POLK COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN DALLAS COUNTY IN SOUTHWEST MISSOURI

* UNTIL 330 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MORRISVILLE...OR 8 MILES SOUTH OF
  BOLIVAR...MOVING EAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS
  OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PLEASANT HOPE BY 300 PM CDT.
   BUFFALO BY 315 PM CDT.

THE TOWNS OF BRIGHTON...HALF WAY...FOOSE...OLIVE AND MARCH ARE ALSO
IN THE PATH OF THIS STORM.

GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE
THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO LOCAL MEDIA OUTLETS...SUCH AS RADIO...TELEVISION...
CABLE TELEVISION...AND NOAA WEATHER RADIO FOR THE LATEST SEVEREY
WEATHER INFORMATION.

LAT...LON 3758 9351 3741 9347 3747 9281 3769 9285

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:01 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 2, 12:01 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 PM CDT MON APR 2 2001

HAVE UPDATED ZONES AS OF 1135 AM. FIRST TO REMOVE SVR TSTM WATCH
NO. 80 FROM THE SWRN COUNTIES. SECOND...TO LOWER HIGH TEMPS A LITTLE
TO ACCOUNT FOR RAIN COOLED AIR. AND THIRD...TO INCRS POPS TO
CATEGORICAL OVER THE ERN TWO THIRDS OF THE CWFA SINCE THERE IS A
LARGE AREA OF SHWRS AND TSTMS TO MOVE ACROSS. KEPT 50 PCT CHC IN THE
WRN AND SWRN COUNTIES.

LATEST UA ANALYSIS SHOWED A PATTERN THAT WILL FAVOR A WARM FRONT TO
EXIST FROM OKLAHOMA TO ARKANSAS. THIS WARM FRONT FITS IN CONCEPTUALLY
WITH WNWRLY UPPER JET...THAT XTNDD FROM IA TO NC/SC. 850MB MSTR WAS
MAXIMIZED OVER NRN AND NERN OK...WITH +12 DWPTS...ALONG WITH SPEED
CNVRGC INTO WARM FRONT. SIMILAR PATTERN OF WAA/MSTR CNVRG EXISTED
AT 700MB.

02/15Z SFC ANALYSIS SHOWED TIGHT DWPT GRADIENT FROM AR TO NERN OK AND
SERN KS...THE DWPT GRADIENT MAGNITUDE WAS 20F DEGREES. OBVIOUSLY SFC
WARM FRONT XTNDD ALG THE SRN EDGE OF DWPT GRADIENT. SFC WARM FRONT
CURVED FROM SRN AR/NERN OK/NRN OK THEN INTO A LOW OVER WRN OK.

500MB ANALYSIS SHOWED A WEAK SHRT WV THAT XTNDD FROM SERN CO TO SWRN
TX...AT 02/12Z. THIS SHRT WV AIDED THE DVLPMNT OF SHWRS AND TSTMS
SINCE THIS AM.

WARM ADVECTION PATTERN WILL REMAIN IN PLACE...DUE TO THE PERSISTENT
LOCATION OF THE WNWRLY UPPER JET. THIS SITUATION WILL CONTINUE
THROUGH THE REST OF TODAY AND INTO TUES...THINK THAT BEST FCST WOULD
BE TO RELY ON PERSISTENCE...THAT IS...ADDITIONAL SHWRS AND TSTMS
WILL DVLP EITHER JUST TO THE WEST OF THE CWFA...OR OVER THE CWFA THIS
AFTN. HWVR THE SVR THREAT WILL BE AT A RELATIVE MINIMUM TODAY...UNTIL
LATE TNGT AND TUEtS AM. THAT IS WHEN NEXT UPPER SHRT WV APPROACHES AND
NOCTURNAL LOW LVL JET INCREASES.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Apr 2, 11:15 AM CDT, 3 hours 40 minutes before
KSZ073-097-101-MOZ066-077-088>090-093>095-101>104-030415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 AM CDT MON APR 2 2001

...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST MISSOURI CANCELED...

THE SEVERE THUNDERSTORM WATCH...ISSUED EARLIER THIS MORNING AND IN
EFFECT UNTIL NOON FOR SOUTHWEST MISSOURI...HAS BEEN CANCELED.

HOWEVER... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF
SOUTHERN MISSOURI...AND NORTHERN ARKANSAS THIS AFTERNOON THROUGH
TUESDAY.

ALTHOUGH THE STORMS WILL REMAIN BELOW SEVERE LIMITS...SMALL HAIL AND
GUSTY WINDS WILL STILL OCCUR.  THERE IS ALSO THE CHANCE FOR SEVERE
STORMS LATER TONIGHT...AND ON TUESDAY.

STAY
ED TUNED TO THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL
WEATHER SERVICE IN SPRINGFIELD MISSOURI.

DAVIS/FOSTER
Special weather statement, Apr 2, 1:00 PM CDT, 1 hour 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 2 2001

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH TUESDAY
ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS...

THE OUTLOOK THROUGH TONIGHT...
A FEW THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE...ARE LIKELY
ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM
THE STORMS WILL BE FROM HAIL...UP TO DIME SIZE...AND BRIEF HEAVY
RAINFALL.

A WARM FRONT EXTENDED FROM SOUTHERN ARKANSAS...TO NORTHEAST OKLAHOMA
....AND THEN CURVED INTO A LOW OVER WESTERN OKLAHOMA. VERY MOIST AIR
AIR WILL CONTINUE TO COLLIDE WITH THE WARM FRONT. WARM...MOIST...AND
UNSTABLE AIR ALOFT...WILL CONTINUE TO FEED ACROSS THE WARM FRONT AND
INTO KANSAS AND MISSOURI. THIS WILL CAUSE SHOWERS AND THUNDERSTORMS
TO DEVELOP OVER SOUTHEASTERN KANSAS AND MOST OF THE MISSOURI OZARKS
THROUGH TONIGHT.

IN ADDITION...THE CHANCES OF SEVERE THUNDERSTORMS WILL INCREASE LATE
TONIGHT AND INTO TUESDAY MORNING. THIS IS DUE TO A STRONGER FLOW OF
WARM...MOIST...AND UNSTABLE AIR ACROSS THE WARM FRONT LATE TONIGHT.
THESE STORMS WOULD MOST LIKELY DEVELOP AFTER MIDNIGHT. THE MAIN
THREAT FROM THE STORMS WOULD BE LARGE HAIL...WIND GUSTS TO 60 MPH...
AND HEAVY RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT EXPECTED THIS
AFTERNOON OR THIS EVENING...HOWEVER SPOTTERS AND EMERGENCY MANAGEMENT
SHOULD CLOSELY MONITOR WEATHER CONDITIONS LATE TONIGHT.

.OUTLOOK FOR TUESDAY THROUGH FRIDAY...
STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS TUESDAY MORNING
BEFORE DECREASING TOWARDS LATE MORNING. HOWEVER ADDITIONAL
THUNDERSTORM DEVELOPMENT IS POSSIBLE INTO WEDNESDAY MORNING.

SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR WEATHER
CONDITIONS TUESDAY.

D.STEINMETZ
Local storm report, Apr 2, 1:56 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CST MON APR 02 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1219 PM    ARMA                      KS   1 INCH HAIL
04/02/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1229 PM    LIBERAL                   MO   .75 INCH HAIL
04/D02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:17 AM CDTSevere Thunderstorm WarningSGFNewton28 min
Apr 2, 1:18 PM CDTSevere Thunderstorm WarningSGFBarton42 min
Apr 2, 1:53 PM CDTSevere Thunderstorm WarningSGFBarton, Dade37 min
Apr 2, 2:27 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk33 min
Apr 2, 3:30 PM CDTSevere Thunderstorm WarningSGFDallas30 min
Apr 2, 4:57 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.